Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 646, NWS Norman, OK

December 13, 2022Cotton County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 13, 2022, 4:03 AM CST for Cotton County, Stephens County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2022, 4:03 AM CST (10:03 UTC)
Expired
Dec 13, 2022, 4:45 AM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cotton County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 13, 3:58 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 2:02 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 13, 2:02 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
202 AM CST Tue Dec 13 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 201 AM CST Tue Dec 13 2022

A squall line is moving across our CWA early this morning. It will
move off to our east by mid-morning. Prior to that, the potential
for severe weather within the squall line appears to be greatest
near the Red River. It is here where surface theta-e values will be
highest, with the greatest potential for surface-based updrafts
within the squall line. Damaging wind gusts and line-embedded
tornadoes will be possible, particularly south of I-40, before the
squall line exits the CWA.

Westerly winds will dominate during the day today with clearing
skies behind the Pacific front. Due to the sun and downsloping
conditions, highs will reach into the mid-50s in northwest Oklahoma
and mid-60s in southeast Oklahoma. Around sunset, a cold front will
enter northern Oklahoma as the surface low occludes over eastern
Nebraska. A combination of weak northwesterly winds and clear skies
tonight will allow temperatures to drop into the upper 20s to low
30s by daybreak north of the front, which should be in the Red River
vicinity by that time.

Meister

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 201 AM CST Tue Dec 13 2022

A cooling trend begins tomorrow as the large-scale pattern across
the central U.S. begins to be dominated by the occluded upper-level
low. Apart from a stretch of cloud cover over southeast Oklahoma
tomorrow morning, sunshine and clear skies will be abundant through
the rest of the week. However, persistent low-level northwest flow
will keep days from warming back up despite the sunshine. Highs will
eventually drop into the low-to-mid 40s on Friday before rebounding
somewhat over the weekend into the mid-to-upper 40s.

Cold temperatures should continue next week as a lobe of the polar
vortex drops into the Great Lakes and stagnates the pattern. There
appears to be a low-end signal for rain Sunday and Monday, with
perhaps more substantial chances for precipitation after the end of
the forecast period.

Meister

&&

.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Mon Dec 12 2022

Low ceilings and reduced visibilities will continue ahead of a
line of storms that will move across the area overnight into
Tuesday morning. After the line passes, ceilings and visibilities
are expected to improve with clouds eventually decreasing across
the area. SE winds will also veer to the SW/W after the
storms/Pacific cold front moves across the area. Strong winds and
hail could be possible with some of the storms. The storms/rain is
expected to be out of the area by late Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  30  47  29 /  40   0   0   0
Hobart OK         58  28  49  28 /   0   0   0   0
Wichita Falls TX  63  34  52  31 /  20   0   0   0
Gage OK           55  22  47  24 /   0   0   0   0
Ponca City OK     59  26  44  26 /  60   0   0   0
Durant OK         66  41  54  33 / 100   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...25
Hazardous weather outlook, Dec 13, 12:07 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1207 AM CST Tue Dec 13 2022

OKZ004>048-050>052-TXZ083>090-131300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 AM CST Tue Dec 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will be possible through the night. Storms
will move from west to east through the night in the form of a
squall line, entering western Oklahoma and western north Texas
around midnight, moving into central portions of Oklahoma before
daybreak, and southeast portions of Oklahoma toward and after
sunrise Tuesday. All hazards will be possible, with damaging wind
gusts of 60 to 80 mph the main concern with the most intense
portion of the squall line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Strong to severe storms will continue to move quickly east across
south central and southeast portions of Oklahoma Tuesday morning
after sunrise. Damaging wind gusts of 60 to 80 mph will be the
main concern, but all severe weather hazards will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Dec 13, 1:23 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
123 AM CST TUE DEC 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     2 NW FOSS RESERVOIR     35.60N 99.25W
12/13/2022  M61 MPH          CUSTER             OK   MESONET

            MEASURED AT BUTLER MESONET SITE.

&&
Special weather statement, Dec 13, 3:11 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Norman OK
311 AM CST Tue Dec 13 2022

TXZ089-130945-
Archer TX-
311 AM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of Archer County
through 345 AM CST...

At 311 AM CST, Doppler radar was tracking a strong thunderstorm near
Megargel, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City, Megargel and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3355 9896 3379 9875 3361 9850 3340 9877
      3340 9895
TIME...MOT...LOC 0911Z 220DEG 35KT 3341 9893

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Dec 13, 3:17 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
317 AM CST Tue Dec 13 2022

OKZ023-027-037>039-044-TXZ086-130945-
Grady OK-Tillman OK-Cotton OK-Stephens OK-Caddo OK-Comanche OK-
Wichita TX-
317 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of eastern Comanche,
central Grady, southeastern Caddo, northwestern Stephens, central
Cotton, southeastern Tillman and north central Wichita Counties
through 345 AM CST...

At 317 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cyril to 3 miles northwest of Randlett.
Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawton, Duncan, Chickasha, Marlow, Walters, Elgin, Apache, Geronimo,
Rush Springs, Fletcher, Cyril, Sterling, Verden, Cement, Amber,
Medicine Park, Devol, Norge, Faxon and Tabler.

This includes Interstate 44 between mile markers 7 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3529 9773 3474 9784 3452 9797 3406 9869
      3455 9861 3495 9832
TIME...MOT...LOC 0917Z 243DEG 31KT 3491 9818 3421 9850

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Dec 13, 3:26 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
326 AM CST Tue Dec 13 2022

OKZ023-024-027-131000-
Grady OK-Canadian OK-Caddo OK-
326 AM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northwestern Grady,
east central Caddo and south central Canadian Counties through 400 AM
CST...

At 325 AM CST, Doppler radar was tracking a strong thunderstorm near
Gracemont, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Union City, Minco, Gracemont, Pocasset, Cogar and Lake
Chickasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3507 9833 3528 9832 3550 9800 3520 9779
TIME...MOT...LOC 0925Z 243DEG 30KT 3517 9825

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Dec 13, 3:44 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
344 AM CST Tue Dec 13 2022

OKZ027>029-040-131015-
Grady OK-Cleveland OK-Garvin OK-McClain OK-
344 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of northwestern Garvin,
Grady, northwestern Cleveland and western McClain Counties through
415 AM CST...

At 343 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Amber to 4 miles south of Rush Springs.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Chickasha, Newcastle,
Blanchard, Tuttle, Lindsay, Goldsby, Rush Springs, Dibble,
Washington, Cole, Alex, Verden, Amber, Bridge Creek, Norge, Bradley
and Tabler.

This includes the following highways...
 Interstate 35 between mile markers 106 and 107.
 Interstate 44 between mile markers 68 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3511 9809 3538 9754 3538 9752 3513 9748
      3484 9755 3468 9778 3468 9809
TIME...MOT...LOC 0943Z 233DEG 41KT 3515 9792 3472 9795

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Dec 13, 3:55 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Norman OK
355 AM CST Tue Dec 13 2022

OKZ037-044-TXZ086-088>090-131030-
Tillman OK-Cotton OK-Clay TX-Wichita TX-Archer TX-Baylor TX-
355 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of southern Cotton,
southeastern Tillman, northwestern Clay, northwestern Archer, Wichita
and northeastern Baylor Counties through 430 AM CST...

At 355 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Grandfield to 7 miles
southeast of Mabelle. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Grandfield,
Randlett, Devol, Cookietown, Sheppard AFB, Lake Diversion, Dundee,
Mankins, Lake Kickapoo, Pleasant Valley and Cashion.

This includes Interstate 44 between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3357 9914 3383 9899 3384 9895 3390 9895
      3423 9877 3433 9824 3363 9868
TIME...MOT...LOC 0955Z 263DEG 30KT 3419 9865 3360 9904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:05 PM CSTSpecial Weather StatementOUNHarper25 min
Dec 12, 9:20 PM CSTTornado WarningOUNHarper29 min
Dec 12, 11:14 PM CSTSpecial Weather StatementOUNEllis31 min
Dec 13, 12:07 AM CSTSpecial Weather StatementOUNBeckham, Roger Mills23 min
Dec 13, 12:32 AM CSTSpecial Weather StatementOUNBeckham, Roger Mills, Woodward28 min
Dec 13, 1:11 AM CSTSpecial Weather StatementOUNCuster, Dewey, Washita34 min
Dec 13, 1:18 AM CSTSevere Thunderstorm WarningOUNCuster, Dewey, Major, Washita, Woods, Woodward42 min
Dec 13, 1:52 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Custer, Dewey, Garfield, Kingfisher, Major38 min
Dec 13, 2:01 AM CSTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman44 min
Dec 13, 2:28 AM CSTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher27 min
Dec 13, 2:32 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman43 min
Dec 13, 3:15 AM CSTSevere Thunderstorm WarningOUNCotton45 min
Dec 13, 3:17 AM CSTSpecial Weather StatementOUNComanche, Cotton, Grady28 min
Dec 13, 3:23 AM CSTAreal Flood AdvisoryOUNComanche3 hr
Dec 13, 3:26 AM CSTSpecial Weather StatementOUNCanadian34 min
Dec 13, 3:44 AM CSTSpecial Weather StatementOUNGrady31 min
Dec 13, 3:55 AM CSTSpecial Weather StatementOUNCotton35 min
Dec 13, 4:15 AM CSTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Dec 13, 4:31 AM CSTTornado WarningOUNGarvin, Grady, Stephens29 min
Dec 13, 4:32 AM CSTAreal Flood AdvisoryOUNComanche, Grady3 hr
Dec 13, 4:52 AM CSTTornado WarningOUNGarvin, Grady, McClain38 min
Dec 13, 4:54 AM CSTAreal Flood AdvisoryOUNCleveland, Grady, McClain, Oklahoma3 hr
Dec 13, 4:56 AM CSTSpecial Weather StatementOUNCleveland, McClain, Pottawatomie49 min
Dec 13, 5:02 AM CSTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma3 hr
Dec 13, 5:07 AM CSTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray, Stephens38 min
Dec 13, 5:21 AM CSTTornado WarningOUNCleveland, McClain24 min
Dec 13, 5:25 AM CSTTornado WarningOUNCarter, Garvin, Stephens35 min
Dec 13, 5:28 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole47 min
Dec 13, 5:38 AM CSTTornado Warning Tornado observedOUNCleveland, Pottawatomie37 min
Dec 13, 5:43 AM CSTTornado WarningOUNCleveland, McClain, Pontotoc, Pottawatomie32 min
Dec 13, 5:51 AM CSTTornado WarningOUNCarter, Garvin, Murray39 min
Dec 13, 6:08 AM CSTTornado WarningOUNPottawatomie, Seminole32 min
Dec 13, 6:21 AM CSTTornado WarningOUNGarvin, Murray, Pontotoc, Seminole39 min
Dec 13, 6:30 AM CSTSevere Thunderstorm WarningOUNHughes, Seminole45 min
Dec 13, 6:50 AM CSTSpecial Weather StatementOUNHughes40 min
Dec 13, 6:54 AM CSTTornado WarningOUNCarter, Johnston, Murray13 min
Dec 13, 7:14 AM CSTAreal Flood AdvisoryOUNCleveland, Garvin, Hughes, McClain, Murray, Pontotoc and 2 more3 hr
Dec 13, 7:27 AM CSTSpecial Weather StatementOUNHughes33 min
Dec 13, 7:48 AM CSTSpecial Weather StatementOUNMarshall42 min
Dec 13, 7:57 AM CSTSpecial Weather StatementOUNAtoka33 min
Dec 13, 8:06 AM CSTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall39 min
Dec 13, 8:38 AM CSTSpecial Weather StatementOUNAtoka37 min
Dec 13, 8:47 AM CSTSpecial Weather StatementOUNBryan43 min
Dec 13, 2:39 AM CSTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita66 min
Dec 13, 3:11 AM CSTSpecial Weather StatementOUNArcher34 min
Dec 13, 3:31 AM CSTSevere Thunderstorm WarningOUNArcher44 min
Dec 13, 3:38 AM CSTTornado WarningOUNArcher37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.